Last weekend I witnessed another GHB overdose. The man collapsed on the dancefloor and was unable to be roused. A couple of us picked him up and took him to a cooler place. Nothing unusual yet, but what happened next surprised even an old hand at G overdoses like me.

Three guys came up to the man, one claiming to be a doctor, another a nurse specialising in intensive care and the third claiming to have completed a St John’s course. Each one professed that they knew exactly what to do as they had looked after many GHB overdoses before. With that, out came three bump bottles -“ one containing crystal, one with ketamine and the final with a mix of both. Give him some of this, each of them said, that’ll wake him up.

When I asked around I found out that this is what many people now do. Due to GHB being a depressant and the reason they are unconscious is that their whole system has slowed down, the theory is that if you give them a stimulant, whether that be speed, crystal or Special K, one will counteract the other and they will be back to normal.

Unfortunately, it doesn’t always work that way. Mixing drugs increases the risks of things going wrong, no matter what that mix may be. If a person has collapsed on G, then they have either had too much or the dose was stronger than they expected -“ they need to recover. Recovery does not involve pumping more illicit substances into them.

Of course the best way to assist anyone if they have overdosed is to get them to medical help. Unfortunately many people don’t believe that this is necessary, so what else can you do?

If someone overdoses on G you should get them to somewhere safe where they can recover. People need to be monitored while they cannot be roused -“ this is to make sure that they are breathing and they have not vomited. Never leave them alone -“ someone has to stay with them the whole time. When they have recovered, they need to be told what happened to them. G is amnesic in effect and as a result the person who has collapsed is often completely unaware of the drama that has unfolded. They need to be told not to use the drug again for the rest of the night. Just a little could send them back to where they have just been.

Never lay them on their backs -“ put them into the recovery position (on their sides with their heads back to extend their airways). Don’t give them more drugs. This could cause them to get even more sick and disorientated. If nothing else, think of it from a legal perspective -“ God forbid, if anything should happen to the person you could be charged with administering a prohibited substance.

Remember: if you do not want any negative consequences, do not use the drug, and no matter how many times you have used a substance, never be blas?

© Star Observer 2018 | For the latest in lesbian, gay, bisexual, trans* and intersex (LGBTI) news in Australia, be sure to visit starobserver.com.au daily. You can also read our latest magazines or Join us on our Facebook page and Twitter feed.